Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Wilmington, OH

May 2, 2002Clark County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 2, 2002, 3:11 AM EDT for Clark County, Ohio. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 3:11 AM EDT (07:11 UTC)
Expired
May 2, 2002, 4:15 AM EDT
In force
64 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Clark County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:16 AM EDTHail 0.75Springfield, OH
May 2, 3:25 AM EDTThunderstorm Wind 53 ESpringfield, OHEmergency crews were delayed from reaching a house that had it's roof torn off on Fletcher Pike due to a tree that was downed.
May 2, 3:30 AM EDTHail 0.75Springfield, OHReport was received from Buckcreek State Park.
May 2, 3:37 AM EDTThunderstorm Wind 50 ESpringfield, OHSeveral trees were downed on Ridge Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 020711
SVRILN
OHC023-020815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
310 AM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN WEST CENTRAL OHIO...

* UNTIL 415 AM EDT...

* AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW CARLISLE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ENON...
  NEW CARLISLE...
  SOUTH CHARLESTON...
  SPRINGFIELD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:23 AM EDT, 48 minutes earlier.

Area forecast discussion, May 2, 2:23 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
223 AM EDT THU MAY 2 2002

LATEST SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTH CENTRAL INDIANA.
MOST OF FCST AREA NOW IN WARM SECTOR.

MUCH OF FCST AREA UNDER SVR TS WATCH TIL 10Z.  850 JET STILL NEAR 50
KNOTS BUT DRYING FROM 3000 TO 20000 FEET APPARENT IN WXMAGIC ETA RH
PLAN VIEW NOT FAVORABLE.  MOST OF SVR THREAT SHOULD BE OVER BY 4 AM.

SVR STORMS DEVELOPED ACROSS PORTIONS OF CENTRAL OHIO ALONG WARM
FRONT.  THERE WAS GOOD ROTATION WITH THESE STORMS. LARGE HAIL UP TO
1 INCH REPORTED.

HIGHS TODAY WILL BE DEPENDANT ON PROGRESSION OF LOW.  WILL OPEN
RANGES TO COVER THIS.  MAY BE SOME DIURNAL WARMING EARLY BUT TEMPS
SHOULD FALL OFF EVERYWHERE BY AFTERNOON.  PATCHY FROST MAY BE
POSSIBLE FOR CENTRAL AND NORTHERN FCST AREA.  GENERAL MODEL/GUIDANCE
AGREEMENT OF MID 30S THERE.  REST OF SHORT TERM LOOKS CLOSE TO FWC.

NO CHANGES TO EXTENDED.

.ILN...NONE.

CENTER

In the hours before

Special weather statement, May 1, 9:25 PM EDT, 5 hours 46 minutes before
INZ058-059-066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED MAY 1 2002

...TORNADO WATCH NUMBER 196 HAS BEEN CANCELLED...

THE WEATHER DISTURBANCE THAT BROUGHT THE THREAT FOR TORNADOES
THIS EVENING HAS MOVED TO THE SOUTH AND EAST OF THE REGION.
THEREFORE...TORNADO WATCH 196 HAS BEEN CANCELLED.

THE THREAT FOR SEVERE WEATHER MAY RETURN LATE TONIGHT AS A COLD
FRONT APPROACHES THE AREA.  LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

CONIGLIO
Local storm report, May 2, 12:52 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1252 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    GROVE CITY                OH   .88 INCH HAIL
05/02/02   FRANKLIN

1240 AM    PICKERINGTON              OH   1.00 INCH HAIL
05/02/02   FAIRFIELD

1239 AM    4 SW REYNOLDSBURG         OH   1.00 INCH HAIL
05/02/02   FRANKLIN
Local storm report, May 2, 2:36 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
236 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 AM    2 SE BALTIMORE            OH   TORNADO
05/02/02   FAIRFIELD                      SPOTTER OBSERVED TORNADO
                                          TOUCHDOWN BETWEEN BADER AND
                                          BASIL ROADS. TOPPED SEVERAL
                                          TREES OFF.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:18 AM EDTSevere Thunderstorm WarningILNFranklin42 min
May 2, 12:31 AM EDTSevere Thunderstorm WarningILNFairfield44 min
May 2, 12:44 AM EDTTornado WarningILNFairfield31 min
May 2, 3:28 AM EDTSevere Thunderstorm WarningILNMadison47 min
May 2, 3:43 AM EDTSevere Thunderstorm WarningILNFranklin47 min
May 2, 3:57 AM EDTTornado WarningILNFairfield, Franklin48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.